MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® PST¿ GEL AND LITHIUM HEPARINN (LH) 65 UNITS BLOOD COLLECTION TUBE; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® PST¿ GEL AND LITHIUM HEPARINN (LH) 65 UNITS BLOOD COLLECTION TUBE; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 368056
Medical Device Problem Codes Coagulation in Device or Device Ingredient (1096); Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It is reported that the there were erroneous results, hemolysis, barrier separation, gel globules, and clotting when using a bd vacutainer® pst¿ gel and lithium heparinn (lh) 65 units blood collection tubes.The following information was provided by the initial reporter: (1 of 4 complaints).Customer has experienced several occurrences of poor barrier separation, erroneous results, oil gel globules and clotting when using product 367961, lot 9220493.No specific date of event or occurrences.No patient identifiers will be given, samples are available.She would like tech support as to what is causing this.Customer stated one patient's surgical procedure was postponed due to an erroneous result.Though she did not know what specific test, result or patient.
 
Additional Manufacturer Narrative
H.6.Investigation summary bd received samples and photos from the customer facility for investigation.Bd acknowledges the customer's experience regarding the indicated failure mode for poor barrier separation, erroneous result, hemolysis and clotting with the incident lot.A review of the device history record was completed for the incident lot and, based on this review, all product specifications and requirements for lot release were met; there were no related quality non-conformances during manufacturing of the product.Bd technical services provided troubleshooting with the customer.The factors impacting heparin-plasma specimen quality and overall performance include, but are not limited to: patient¿s disease state and medication.In addition, specimen handling, centrifugation and storage conditions are also significant factors to be considered.The customer was informed by tech services of the inadequate centrifugation and it's ramifications on sample quality and analytical reliability were significant in this situation.The customer stated that they were not willing to change the settings to the extensive validation required.This is considered an off label use of this product.A review of specimen handling parameters would be of value for this tube type.To assure a high quality specimen when utilizing heparin plasma, several factors are key.Included, but not limited to this are: proper phlebotomy technique to minimize hemolysis and platelet activation, proper tube fill volume to assure the proper blood-to-additive ration, gentle and thorough mixing, proper centrifugation conditions-g force and time, and storage conditions.Although heparin plasma is the specimen of choice in many laboratories, it represents a more complex specimen than serum.Adhering to the recommended specimen handling and processing steps will facilitate acceptable specimen quality and overall performance for reliable analytical outcomes.
 
Event or Problem Description
It is reported that the there were erroneous results, hemolysis, barrier separation, gel globules, and clotting when using a bd vacutainer® pst¿ gel and lithium heparinn (lh) 65 units blood collection tubes.The following information was provided by the initial reporter: (1 of 4 complaints) customer has experienced several occurrences of poor barrier separation, erroneous results, oil gel globules and clotting when using product 367961, lot 9220493.No specific date of event or occurrences.No patient identifiers will be given, samples are available.She would like tech support as to what is causing this.Customer stated one patient's surgical procedure was postponed due to an erroneous result.Though she did not know what specific test, result or patient.

Brand Name
BD VACUTAINER® PST¿ GEL AND LITHIUM HEPARINN (LH) 65 UNITS BLOOD COLLECTION TUBE
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key9527989
Report Number1917413-2019-02579
Device Sequence Number379641
Product Code JKA
UDI-Device Identifier50382903680561
UDI-Public50382903680561
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K945952
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date08/31/2020
Device Model Number368056
Device Catalogue Number367961
Device Lot Number9220493
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer12/11/2019
Initial Report FDA Received Date12/27/2019
Supplement Report FDA Received Date03/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;